Possible Fatal Acetaminophen Intoxication with Atypical Clinical Presentation

    loading  Checking for direct PDF access through Ovid

Abstract

Acetaminophen or paracetamol, a commonly used over-the-counter analgesic, is known to elicit severe adverse reactions when taken in overdose, chronically at therapeutic dosage or, sporadically, following single assumptions of a therapeutic dose. Damage patterns including liver damage and, rarely, acute tubular necrosis or a fixed drug exanthema. We present a case of fatal acetaminophen toxicity with postmortem blood concentration 78 μg/mL and unusual clinical features, including a visually striking and massive epidermolysis and rhabdomyolysis, disseminated intravascular coagulation and myocardial ischemia. This case is compared with the most similar previous reports in terms of organ damage, clinical presentation, and cause of death. We conclude that a number of severe patterns of adverse effects to acetaminophen are emerging that were previously greatly underestimated, thus questioning the adequacy of the clinical spectrum traditionally associated with acetaminophen intoxication and leading to the need to review this spectrum and the associated diagnostic criteria.

Related Topics

    loading  Loading Related Articles